CLL Support Association
8,927 members14,261 posts

Nail and Hair Changes on Ibrutinib

Nail and Hair Changes on Ibrutinib

A range of systemic drugs has been found to induce nail changes. More recently nail and hair changes have been described also in patients treated with targeted therapies, such as inhibitors of multiple tyrosine kinase receptors, BRAF inhibitors and epidermal growth factor receptors (EGFR) inhibitors. A similar toxicity has been also reported in patients treated with ibrutinib.

Nail changes could be due to the ibrutinib-induced disruption of disulfide bonds between cysteines, which is critical for nail hardness. However other target kinases, as human EGFRs, could be inhibited by ibrutinib leading to the development of an impaired stratum corneum.

Thirty patients with relapsed/refractory CLL were treated with ibrutinib and followed on a regular basis at our Institution. Nail changes were observed in 15/26 (58%) patients who received ibrutinib for more than 3 months. Nail lesions occurred after a median time of 8 months (range 3-24) from the start of ibrutinib treatment. Brittle nails were the most frequent abnormality that was observed in 13/15 (87%) cases. Other less common nail changes, recorded in at least 1 patient, included onycholysis, onychauxis, onychomadesis, Beau’s lines, paronychia, onychocriptosis, Terry’s nails, pseudoclubbing and subungueal hematoma. In the majority of cases (86%), nail toxicities were mild and queried by patients because of their cosmetic appearance and discomfort.

However, a severe and painful paronychia with infection was observed in 1 patient who required systemic antibiotics and ibrutinib discontinuation. Hair thinning were observed in 2 female patients after 7 months from the start of ibrutinib. No clinical and biologic factors appeared associated with an increased rate of nail toxicities. After a median follow-up of 25 months, nail and hair changes persisted in all cases. At present, 21 patients are still on ibrutinib while 5 discontinued treatment because of disease progression (2 cases) or other toxicities (3 cases; atrial fibrillation, 1, infection, 1, persistent cytopenia, 1).

Our findings show that nail changes represent in CLL patients treated with ibrutinib a bothersome, but usually mild, side effect. Patients on long-term treatment with ibrutinib should be aware of the potential nail toxicities and advised on strategies to prevent and minimize the related discomfort, such as limiting an excessive exposure to water and or chemicals, appropriate nail cutting, use of hand creams and biotin supplementation.

EHA

ABSTRACT P-178

3 Replies
oldestnewest

Are there any other solutions besides Biotin? I'm on Ibrutinib for 15 months now and am doing Biotin - doesn't seem to be doing anything - my nails and cuticles are a disaster - tried everything - Just wonder if they understand the chemistry of it is there a better solution?

Reply

On the CLLsociety.org page there is an article written by a pharmacist who is also a CLL patient on Imbruvica. At the end he mentions that he soaks his fingernails in oil (olive I think) for five minutes a day and finds it helpful. My nails have been a problem since before diagnosis (but probably already dealing with CLL) - no Ibrutinib. I took Biotin religiously for a few years. I didn't think it was helping, so I discontinued it. My nails were worse in a very short period of time. I went back to taking it.

1 like
Reply

Helpful - thanks! Will try olive oil and stay on my Biotin.

Reply

You may also like...